Electronic Journal of Statistics

Invariant test based on the modified correction to LRT for the equality of two high-dimensional covariance matrices

Qiuyan Zhang, Jiang Hu, and Zhidong Bai

Full-text: Open access


In this paper, we propose an invariant test based on the modified correction to the likelihood ratio test (LRT) of the equality of two high-dimensional covariance matrices. It is well-known that the classical log-LRT is not well defined when the dimension is larger than or equal to one of the sample sizes. Or even the log-LRT is well-defined, it is usually perceived as a bad statistic in the high-dimensional cases because of their low powers under some alternatives. In this paper, we will justify the usefulness of the modified log-LRT, and an invariant test that works well in cases where the dimension is larger than the sample sizes. Besides, the test is established under the weakest conditions on the dimensions and the moments of the samples. The asymptotic distribution of the proposed test statistic is also obtained under the null hypothesis. What is more, we also propose a lite version of the modified LRT in the paper. A simulation study and a real data analysis show that the performances of the two proposed statistics are invariant under affine transformations.

Article information

Electron. J. Statist., Volume 13, Number 1 (2019), 850-881.

Received: July 2018
First available in Project Euclid: 26 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62H15: Hypothesis testing
Secondary: 62H10: Distribution of statistics

Likelihood ratio test high-dimensional data hypothesis testing random matrix theory

Creative Commons Attribution 4.0 International License.


Zhang, Qiuyan; Hu, Jiang; Bai, Zhidong. Invariant test based on the modified correction to LRT for the equality of two high-dimensional covariance matrices. Electron. J. Statist. 13 (2019), no. 1, 850--881. doi:10.1214/19-EJS1542. https://projecteuclid.org/euclid.ejs/1553565706

Export citation


  • [1] Z. D. Bai, J. Hu, G. Pan, and W. Zhou. Convergence of the empirical spectral distribution function of Beta matrices., Bernoulli, 21(3) :1538–1574, 2015.
  • [2] Z. D. Bai and J. W. Silverstein. CLT for linear spectral statistics of large-dimensional sample covariance matrices., The Annals of Probability, 32(1):553–605, 2004.
  • [3] Z. D. Bai and J. W. Silverstein., Spectral analysis of large dimensional random matrices. Second Edition. Springer Verlag, 2010.
  • [4] Z. D. Bai and Y. Q. Yin. Limit of the smallest eigenvalue of a large dimensional sample covariance matrix., The Annals of Probability, 21(3) :1275–1294, 1993.
  • [5] Z. D. Bai, D. D. Jiang, J. F. Yao, and S. R. Zheng. Corrections to LRT on large-dimensional covariance matrix by RMT., The Annals of Statistics, 37(6B) :3822–3840, 2009.
  • [6] M. S. Bartlett. Properties of Sufficiency and Statistical Tests., Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, 160(901):268–282, 1937.
  • [7] T. Cai, W. Liu, and Y. Xia. Two-Sample Covariance Matrix Testing and Support Recovery in High-Dimensional and Sparse Settings., Journal of the American Statistical Association, 108(501):265–277, 2013.
  • [8] T. T. Cai and Z. Ma. Optimal hypothesis testing for high dimensional covariance matrices., Bernoulli, 19(5B) :2359–2388, 2013.
  • [9] L. Chen, D. Paul, R. Prentice, and P. Wang. A regularized Hotelling’s T (2) test for pathway analysis in proteomic studies., Journal of the American Statistical Association, 106(496) :1345–1360, 2011.
  • [10] R. Cont. Empirical properties of asset returns: stylized facts and statistical issues., Quantitative Finance, 1:223–236, 2001.
  • [11] D. Jiang, T. Jiang, and F. Yang. Likelihood ratio tests for covariance matrices of high-dimensional normal distributions., Journal of Statistical Planning and Inference, 142(8) :2241–2256, 2012.
  • [12] T. Jiang and F. Yang. Central limit theorems for classical likelihood ratio tests for high-dimensional normal distributions., The Annals of Statistics, 41(4) :2029–2074, 2013.
  • [13] O. Ledoit and M. Wolf. Some hypothesis tests for the covariance matrix when the dimension is large compared to the sample size., The Annals of Statistics, 30(4) :1081–1102, 2002.
  • [14] J. Li and S. X. Chen. Two sample tests for high-dimensional covariance matrices., The Annals of Statistics, 40(2):908–940, 2012.
  • [15] G. Pan and W. Zhou. Central limit theorem for Hotelling’s $T^2$ statistic under large dimension., The Annals of Applied Probability, 21(5) :1860–1910, 2011.
  • [16] K. C. S. Pillai and K. Jayachandran. Power comparisons of tests of two multivariate hypotheses based on four criteria., Biometrika, 54(1):195–210, 1967.
  • [17] K. C. S. Pillai and K. Jayachandran. Power comparisons of tests of equality of two covariance matrices based on four criteria., Biometrika, 55(2):335–342, 1968.
  • [18] M. S. Srivastava and H. Yanagihara. Testing the equality of several covariance matrices with fewer observations than the dimension., Journal of Multivariate Analysis, 101(6) :1319–1329, 2010.
  • [19] S. S. Wilks. Certain generalizations in the analysis of variance., Biometrika, 24(3):471–494, 1932.
  • [20] S. S. Wilks. Sample criteria for testing equality of means, equality of variances, and equality of covariances in a normal multivariate distribution., The Annals of Mathematical Statistics, 257–281, 1946.
  • [21] S. Zheng, Z. Bai, and J. Yao. Substitution principle for CLT of linear spectral statistics of high-dimensional sample covariance matrices with applications to hypothesis testing., Annals of Statistics, 43(2):546–591, 2015.
  • [22] S. Zheng, Z. Bai, and J. Yao. CLT for eigenvalue statistics of large-dimensional general Fisher matrices with applications., Bernoulli, 23(2) :1130–1178, 2017.